Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 152, NWS Grand Rapids, MI

August 2, 2004Muskegon County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 2, 2004, 3:12 PM EDT for Muskegon County, Ottawa County, Michigan. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2004, 3:12 PM EDT (19:12 UTC)
Expired
Aug 2, 2004, 4:00 PM EDT
In force
48 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Muskegon County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 52 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 3:36 PM EDTHAIL 0.754 E Grand Haven, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 2:05 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1119 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 021912
SVRGRR
MIC121-139-022000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
311 PM EDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN
  OTTAWA COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 400 PM EDT

* AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED OVER FRUITPORT...OR
  ABOUT 8 MILES NORTHEAST OF GRAND HAVEN...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COOPERSVILLE AND RAVENNA AROUND 320 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND RAPIDS.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

LAT...LON 4327 8633 4292 8619 4295 8581 4322 8583

$$

93 MWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 4:00 AM EDT, 11 hours 12 minutes earlier.

Area forecast discussion, Aug 2, 4:00 AM EDT, 11 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 AM EDT MON AUG 2 2004

.SHORT TERM...
OUR MAIN SHORT TERM FCST CHALLENGE IS TO DETERMINE CHANCES OF
CONVECTION AND TIMING IT INTO OUR AREA TODAY INTO TUESDAY.

AT 06Z IR SAT IMAGERY AND SFC OBS INDICATE MOSTLY CLEAR SKIES ACROSS
OUR CWA. IR SAT TRENDS SUGGEST WELL START THE DAY OFF WITH A GOOD
DEAL OF SUNSHINE WHICH WILL HELP TO QUICKLY BOOST TEMPS THROUGH THE
70S INTO THE 80S. WE WILL LEAN TOWARDS THE MILDER MAV GUIDANCE
NUMBERS AND FEEL TEMPS IN MANY LOCATIONS WILL REACH THE MID TO
PERHAPS UPPER 80S WITH A GOOD DEAL OF SUN AND SW FLOW. DRY
CONDITIONS SHOULD PERSIST THROUGH THE MORNING. 10KM RUC GUIDANCE
INDICATES A STRONG H5 VORT MAX WILL GRADUALLY MOVE SE FROM THE
DAKOTAS INTO MN AND WI. THIS VORT IS TRIGGERING CONVECTION OVER THE
DAKOTAS EARLY THIS A.M. OUR AREA WILL BEGIN TO GET INTO SOME PRETTY
STRONG PVA THIS AFTERNOON. THAT COMBINED WITH ALL THE INSTABILITY
GENERATED BY THEN (SB CAPES 2,000-3,000 J/KG, LIS -2 TO -4, TOTAL
TOALS INTO THE 50S) WILL RESULT IN CONVECTIVE DEVELOPMENT OVER OUR
AREA. WE BELIEVE CONVECTION WILL CONTINUE TONIGHT AS THE LLJ KICKS
IN OFF TO OUR WEST. THIS WILL LIKELY TRIGGER MCS FORMATION THAT
COULD PROPOGATE INTO OUR AREA (HIGH PW VALUES STILL IN PLACE AS WELL
AS NICE 500 MB HEIGHT AND 1000-500 MB THICKNESS DIFFLUENCE).

WELL CONTINUE TO HAVE A CHANCE FOR CONVECTION INTO TUESDAY OVER OUR
SOUTHERN CWA CLOSER TO THE QUASI-STATIONARY BOUNDARY ACROSS SOUTH
CENTRAL IL/IN. WE ARE COMPLETELY THROWING OUT 00Z GFS GUIDANCE SINCE
IT IS SUFFERING FROM SERIOUS CONVECTIVE FEEDBACK PROBLEMS AND IS
DEVELOPING A SPURIOUS SFC LOW NEAR ORD TUESDAY NIGHT AS A RESULT.
THEREFORE, FAVORING THE ETA SOLUTION, WE BELIEVE ALL CONVECTION WILL
BE FOCUSED WELL SOUTH OF OUR AREA BY TUESDAY NIGHT CLOSER TO
THE QUASI-STATIONARY BOUNDARY. THE SFC HIGH PRESSURE RIDGE TO OUR NW
WILL NUDGE IN HERE AND KEEP OUR AREA DRY FROM TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT.

THE PRIMARY SVR WX THREATS FROM THIS AFTERNOON THROUGH TONIGHT WILL
BE FOR HAIL AND PERHAPS A FEW HIGH WIND GUSTS. WE NOTED A FAIR
AMOUNT OF HAIL REPORTS UPSTREAM OF OUR AREA TODAY WHERE VERY STEEP
MID LEVEL LAPSE RATES WERE NOTED. THE THREAT FOR HIGH WIND GUSTS IS
A BIT LESS OF A CONCERN, BUT WE CANNOT RULE IT OUT. WE NOTICED
SEVERAL REPORTS OF HIGH WIND GUSTS WITH CONVECTION UPSTREAM
YESTERDAY, AND WE ALSO NOTED THAT THE LLJ EARLY THIS A.M. IN IOWA
(ABOUT 40 KTS 2 KFT AGL, DERIVED FROM A PROFILER) IS MUCH STRONGER
THAN MODEL LOW LEVEL WIND FIELDS PROGGED IT TO BE. SO, WE FEEL MODEL
GUIDANCE WIND FIELDS MAY BE UNDERDONE AGAIN FOR LATER TODAY AND
TONIGHT.

.LONG TERM...
THE MEDIUM RANGE MODELS ARE IN DECENT AGREEMENT IN FORMING AN
UNSEASONABLY DEEP UPPER TROUGH/LOW OVER THE EASTERN US FOR THE END
OF THE WEEK.  WILL CONTINUE TO LOWER TEMPERATURES AS THIS SCENARIO
HAS BEEN PERSISTENT.  WILL FEATURE WELL BELOW NORMAL TEMPERATURES.
AS FOR PRECIPITATION...RIGHT NOW IT LOOKS DRY FOR THURSDAY INTO
SATURDAY WITH A COLD NORTHERLY FLOW IN CONTROL. IF IT DOES GET AS
COLD AS THE GFS SUGGESTS...WE MAY SEE SOME LAKE EFFECT CLOUDS MOVING
IN FOR FRIDAY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LAURENS MJS
Hazardous weather outlook, Aug 2, 10:10 AM EDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1010 AM EDT MON AUG 2 2004

LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>073-031004-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-NEWAYGO-
OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
NEW BUFFALO TO MANISTEE, MI
1010 AM EDT MON AUG 2 2004

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...AND A
LINE OF THUNDERSTORMS MAY MOVE ACROSS LAKE MICHIGAN THIS AFTERNOON
AND ARRIVE IN SOUTHWEST LOWER MICHIGAN BY LATE AFTERNOON OR EARLY
EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE WINDS OF 60 MPH
AND HAIL TO ONE INCH IN DIAMETER. HEAVY RAIN AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE ALSO POSSIBLE FROM THESE STORMS. THE AVERAGE
STORM MOTION WILL BE EAST AT 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE MAINLY SOUTH OF INTERSTATE 96 ON TUESDAY
AS A COLD FRONT SLIPS SOUTH.  SEVERE WEATHER IS NOT FORECASTED
WITH THESE STORMS.  COOLER AND MORE STABLE AIR WILL FILTER IN BEHIND
THIS FRONT FOR THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR THIS EVENING.

OSTUNO

In the hours before

Special weather statement, Aug 2, 2:12 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
212 PM EDT MON AUG 2 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-022300-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
212 PM EDT MON AUG 2 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR ALL OF SOUTHWEST LOWER MICHIGAN EFFECTIVE UNTIL 700 PM EDT
MONDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

RG

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:30 PM EDTSpecial Marine WarningGRR45 min
Aug 2, 2:30 PM EDTSpecial Marine WarningGRR45 min
Aug 2, 4:01 PM EDTSevere Thunderstorm WarningGRRLake, Newaygo44 min
Aug 2, 4:11 PM EDTSevere Thunderstorm WarningGRRBarry49 min
Aug 2, 4:21 PM EDTSevere Thunderstorm WarningGRROsceola54 min
Aug 2, 4:30 PM EDTSevere Thunderstorm WarningGRROsceola45 min
Aug 2, 4:44 PM EDTSevere Thunderstorm WarningGRREaton46 min
Aug 2, 5:37 PM EDTSevere Thunderstorm WarningGRRClinton, Ingham53 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.